Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 29, 2005
Honeymoon, Hyperglycemia and DKA
Question from Mt.Eliza, Victoria, Australia:
My daughter was diagnosed with type 1 diabetes in March 2005. About eight weeks ago her insulin needed to be reduced because of honeymoon period. In the last week, I have had to increase insulin because of high levels, 16 to 23 mmol/L [288 to 414 mg/dl]. Since increasing the insulin, her levels are still high. Once her honeymoon stage started, it was a gradual decrease in insulin over a period of time, but now I feel that the "coming out of honeymoon stage" appears to be very rapid. Is this normal or non-specific (meaning changes from person to person)? Is it possible for it to happen more rapidly than the gradual beginning of the honeymoon phase? If so, should the general rule of adjusting insulin and then waiting three days before re-adjusting apply (even though high readings are occurring), or should a more rapid increase of insulin be advised?
It would be less common, in my experience, for a honeymoon to end so rapidly, unless there has not been real good attention to meal planning, previous insulin dosing, etc.
The honeymoon is tricky and can be falsely reassuring: the glucose levels may be rather good (despite perhaps somewhat lax attention to meal planning) thus leading to decreasing insulin doses, especially if the glucose levels are lower. But, once the insulin levels are low, but meals not necessarily adjusted, the glucose levels can get stubbornly high, as you have seen. So, I hope your meal planning and carbohydrate counting skills are really rather good.
I’d get aggressive in bringing the glucose levels down, in the hope of trying to re-establish a bit of the honeymoon. You will likely need to talk to your own doctors about their preference, but I might even to consider increasing the insulin doses to those your child was on prior to tapering while honeymooning. A lot would depend upon any evident pattern to the glucose levels and the types of insulins your daughter receives.